Kentucky, 2023

Damaging Winds in Kentucky, July 24, 2023

July 24, 2023 · NWS ILN · 2 events in 2 counties and zones

Scattered thunderstorms developed as a low pressure system moved through the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed as a low pressure system moved through the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 24, 12:55 PM EST, 3 hours 47 minutes earlier.

Area forecast discussion, Jul 24, 12:55 PM EST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
155 PM EDT Mon Jul 24 2023

.SYNOPSIS...
Temperatures will be heating up this week. A mid level
disturbance and weak surface low will generate showers and
thunderstorms this afternoon and evening. While a few afternoon
and evening storms cannot be ruled out later in the week, the
next better chance of showers and thunderstorms will hold off
Friday night and Saturday.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Afternoon update following SPC Slight Risk 1630Z issuance...

Much of the area is now under a level 2 of 5 risk for severe
thunderstorms later this afternoon and into the evening hours.
Regional satellite analysis shows earlier thunderstorm activity
weakening with a suppressed cumulus field across much of
southwestern / southern Ohio. Across the I-70 corridor, cumulus
field is becoming more active as temperatures warm into the 80s.
The combination of the heating, rich low level moisture, and
6.5C lapse rates aloft, yield SBCAPE between 2500-3000 J/kg area
wide. Outside the earlier thunderstorm activity, DCAPE values
are over 1000 J/kg, indicating the potential for enhanced
thunderstorm downdrafts.

The specific timing and spacial coverage of thunderstorms is
still in question, however, confidence is increasing that much
of the area will experience thunderstorms today. Surface
convergence is increasing in western Ohio and east-central
Indiana, suggesting this is where thunderstorms are first going
to form between 2-4 pm. Ahead of an approaching shortwave, mean
flow (850-300mb) is primarily westerly, with the tendency to
become more northwesterly over the next few hours as the
shortwave nears. Initial storm motions support movement from
western Ohio into central Ohio with more organized thunderstorm
advancing southeastward into southwest Ohio and southern Ohio.
PoPs have been updated with this in mind.

Primary severe hazards are large hail and damaging wind, but
locally heavy rainfall is also a concern. While precipitable
water values are not overly high, the large pool of instability
over Indiana will provide the opportunity for multiple rounds
of thunderstorms over the same areas. At this time, the greatest
potential for this to occur is over portions of southeastern
Indiana, southwest Ohio, and portions of northern Kentucky south
of the tri-state.

Thunderstorm activity gradually shifts south and east out of
the area between midnight and 2 am. Calm winds and lingering low
level moisture support fog development overnight, especially in
the geographically foggier areas.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
Trough axis shifts east of the area for Tuesday, with the
exiting shortwave providing thunderstorms chances to the east of
the region. This setup results in less favorable conditions for
showers and thunderstorms across the area, however, can't rule
out a stray shower or thunderstorm late in the afternoon.
Temperatures warm effectively into the mid and upper 80s setting
the stage for warmer conditions later this week.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Big picture: expecting quite a pattern change through the
period as the majority of the past few weeks has been dominated
by large areas of low pressure centered in Canada, keeping much
of the Midwest and eastern CONUS under northwesterly flow with
normal to slightly below normal average temperatures. As we head
into the extended period, a broad area of high pressure across
the southern US pushes northeast toward the Ohio Valley region,
allowing for height rises and a notable increase in
heat/humidity with the hottest temperatures of the summer so far
likely to arrive by week's end.

Breaking it down a bit further...

By Wednesday morning, the heat dome of high pressure continues
to be located over the southwestern US. In the east, a
persistent upper level trough stemming down from the Hudson Bay
will still be in place, but with a shortwave digging through the
larger flow. This shortwave will have an associated surface low
pressure system near the Nebraska/ Iowa border. As the
attendant surface boundary/ quasi warm front lifts north, the
ILN CWA will end up in an area with south/southwesterly flow,
which is marked by a notable increase in theta-e and PWATs
(rising to between 1.8 to 2+ inches). This all translates to
temperatures in the low 90s and dew points in the upper 60s/low
70s.

Looking at this setup through a severe weather lens.. the more
robust vertical wind field/best forcing aloft seems to be near
northwestern Indiana and decay slightly as it travels to the
Ohio Valley. However, it does appear a LLJ will be rounding the
base of the shortwave and that areas of 30-35 kt sfc-500 bulk
shear move into our western counties /sometime/ between
Wednesday late afternoon/evening and Thursday early morning.
Obviously, depending on time of day, this could certainly
support organized convection. CAMs have not begun to really
resolve this time frame yet... will be interested to see what
kind of signal they produce, given the more forced convection
(compared to what we've been experiencing).

As the shortwave moves east of the region by Thursday, flow
aloft becomes more zonal in nature with the area of high
pressure to our southwest expanding northward into the Ohio
Valley. Height rises with this shift will keep hot and sticky
conditions in place for the remainder of the week and into the
first half of the weekend. Heat index values are likely to rise
into the upper 90s during the afternoons with muggy conditions.

As the CWA sits on the northern periphery of the ridge,
occasional shortwaves moving through the pattern will allow for
continued chances for rounds of showers and storms, which will
provide brief respites from the heat where rain falls.

Looking near the end of the period, there are some hints that
the larger pattern will begin to break up with an upper level
trough to our north sagging southeastward and driving more
northwesterly flow toward the Great Lakes region.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Confidence has increased in thunderstorm coverage this afternoon
and evening so have added TEMPO groups at area TAF sites.
Locally strong winds are expected in thunderstorm activity, with
these details provided through amendments as confidence
increases.

Clearing skies and light winds and a moist environment will
lead to fog development overnight. After morning fog clear, VFR
restrictions are forecast with winds less than 10 knots.

OUTLOOK...No significant weather expected.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...AR
NEAR TERM...McGinnis
SHORT TERM...McGinnis
LONG TERM...CA
AVIATION...McGinnis
Hazardous weather outlook, Jul 24, 12:26 PM EST, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
126 PM EDT Mon Jul 24 2023

INZ050-058-059-066-KYZ098-OHZ026-034-035-042>046-051>056-060>062-070-
251730-
Wayne-Fayette IN-Union IN-Franklin IN-Robertson-Hardin-Mercer-
Auglaize-Darke-Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-
Madison-Franklin OH-Licking-Preble-Montgomery-Greene-Butler-
126 PM EDT Mon Jul 24 2023

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Central Ohio, Southwest Ohio
and West Central Ohio.

.DAY ONE...This afternoon and tonight.

Thunderstorms are expected this afternoon and into this evening.
Some strong to severe storms are possible with damaging winds and
large hail the primary threats. Where multiple rounds of
thunderstorms occur, locally heavy rainfall may lead to a localized
flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A few strong to severe storms are possible Wednesday night.

The heat index will approach 100 on Wednesday, Thursday, and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

INZ073>075-080-KYZ089>097-099-100-OHZ063>065-071>074-077>082-088-
251730-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Mason-Lewis-Fayette OH-
Pickaway-Fairfield-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-
Brown-Highland-Adams-Pike-Scioto-
126 PM EDT Mon Jul 24 2023

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio, South Central Ohio and
Southwest Ohio.

.DAY ONE...This afternoon and tonight.

Thunderstorms are expected this afternoon and into this evening.
Some strong to severe storms are possible with damaging winds and
large hail the primary threats. Where multiple rounds of
thunderstorms occur, locally heavy rainfall may lead to a localized
flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The heat index will approach 100 on Wednesday, Thursday, and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Jul 24, 4:15 PM EST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
515 PM EDT Mon Jul 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     Hail             1 E Dayton              39.11N 84.44W
07/24/2023  E1.00 inch       Hamilton           OH   Public

            Report from mPING: Quarter (1.00 in.).

&&
Local storm report, Jul 24, 4:27 PM EST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
527 PM EDT Mon Jul 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     Hail             1 NW Withamsville       39.07N 84.28W
07/24/2023  E0.70 inch       Clermont           OH   Public

&&

JDR
Special weather statement, Jul 24, 4:28 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Wilmington OH
528 PM EDT Mon Jul 24 2023

KYZ091>093-OHZ077-242200-
Boone KY-Kenton KY-Campbell KY-Hamilton OH-
528 PM EDT Mon Jul 24 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHERN KENTON,
NORTHERN CAMPBELL, NORTHERN BOONE AND SOUTHWESTERN HAMILTON COUNTIES
THROUGH 600 PM EDT...

At 528 PM EDT, a strong thunderstorm was located over Burlington,
moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph, nickel size hail, frequent
         cloud-to-ground lightning, and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects. Lightning can cause serious injury or death.
         Visibility will be poor and hydroplaning is possible.

Locations impacted include...
Cincinnati, Covington, Florence, Independence, Erlanger, Newport,
Edgewood, Elsmere, Cheviot, Fort Mitchell, Villa Hills, Taylor Mill,
Bellevue, Fort Wright, Lawrenceburg, Ludlow, Crescent Springs,
Crestview Hills, Park Hills and Lakeside Park.

This includes the following Interstates...
 I-71 in Ohio between mile markers 0 and 4.
 I-74 in Ohio between mile markers 17 and 19.
 I-75 in Kentucky between mile markers 177 and 191.
 I-75 in Ohio between mile markers 0 and 7.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

When thunder roars, go indoors! Do not stay in the open or seek
shelter under trees when lightning threatens.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southeastern Indiana...northern Kentucky...and southwestern Ohio.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3910 8484 3919 8449 3894 8448 3894 8483
      3896 8484 3897 8483 3900 8485 3908 8487
TIME...MOT...LOC 2128Z 265DEG 15KT 3903 8474

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

AN
Local storm report, Jul 24, 4:33 PM EST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
533 PM EDT Mon Jul 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     Hail             1 E Mount Carmel        39.10N 84.28W
07/24/2023  E1.00 inch       Clermont           OH   Public

            Report from mPING: Quarter (1.00 in.).

&&

JDR
Special weather statement, Jul 24, 4:34 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Wilmington OH
534 PM EDT Mon Jul 24 2023

KYZ093-096-097-OHZ078>080-242200-
Pendleton KY-Campbell KY-Bracken KY-Clermont OH-Highland OH-Brown OH-
534 PM EDT Mon Jul 24 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN
BRACKEN, SOUTHERN CAMPBELL, NORTHEASTERN PENDLETON, SOUTHERN
CLERMONT, CENTRAL BROWN AND SOUTHWESTERN HIGHLAND COUNTIES THROUGH
600 PM EDT...

At 533 PM EDT, a strong thunderstorm was located over Neville, moving
east at 10 mph.

HAZARD...Wind gusts up to 45 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Georgetown, Mount Orab, Bethel, New Richmond, Williamsburg, Sardinia,
Felicity, Hamersville, Mentor, Moscow, Neville, California, Chilo,
Willow Grove, Saltair, Gubser Mill, Nicholsville, State Route 32 at
US Route 68, Ivor and Point Isabel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northern Kentucky...and southwestern Ohio.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3877 8422 3891 8433 3911 8389 3890 8371
TIME...MOT...LOC 2133Z 264DEG 8KT 3885 8420

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...45 MPH

AN
Special weather statement, Jul 24, 4:41 PM EST, 1 minute before
Special Weather Statement
National Weather Service Wilmington OH
541 PM EDT Mon Jul 24 2023

KYZ092-093-OHZ077-078-242230-
Kenton KY-Campbell KY-Hamilton OH-Clermont OH-
541 PM EDT Mon Jul 24 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHERN KENTON,
NORTHERN CAMPBELL, SOUTHEASTERN HAMILTON AND WEST CENTRAL CLERMONT
COUNTIES THROUGH 630 PM EDT...

At 541 PM EDT, a strong thunderstorm was located over Covington,
moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph, half inch hail, frequent
         cloud-to-ground lightning, and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects. Lightning can cause serious injury or death.
         Visibility will be poor and hydroplaning is possible.

Locations impacted include...
Cincinnati, Covington, Independence, Norwood, Erlanger, Fort Thomas,
Newport, Madeira, Edgewood, Alexandria, Fort Mitchell, Villa Hills,
Highland Heights, Milford, Taylor Mill, Bellevue, Fort Wright,
Dayton, Ludlow and Southgate.

This includes the following Interstates...
 I-71 in Ohio between mile markers 0 and 9.
 I-74 in Ohio between mile markers 18 and 19.
 I-75 in Kentucky between mile markers 187 and 191.
 I-75 in Ohio between mile markers 0 and 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

When thunder roars, go indoors! Do not stay in the open or seek
shelter under trees when lightning threatens.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northern Kentucky...and southwestern Ohio.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3894 8458 3919 8457 3915 8423 3901 8411
      3894 8424
TIME...MOT...LOC 2141Z 264DEG 17KT 3905 8451

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

AN

The radar

The Cincinnati radar (KILN), 71 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kenton

When
July 24, 4:42 PM EST to 4:44 PM EST
Where
Kenton County, 0.93 mi N of Park Hills
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.083, -84.528

A tree was downed along Winding Way.

Thunderstorm Wind, Bracken

When
July 24, 6:11 PM EST to 6:13 PM EST
Where
Bracken County, 1.7 mi W of Augusta
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
38.767, -84.031

A few trees were downed along Mary Ingles Highway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2023Every state in 2023This day in weather historyWarnings in Kentucky, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1116987, 1116988.